27 Nov 2020

10/21/20: Anticholinergic Toxicity 2/2 Jimson Weed ingestion

PGY2 Steve Wang presented a case of a 67 y/o female with history of Type II diabetes who was brought in by ambulance due to altered mental status.  Per husband, the patient was in her normal state of health and was noticed to become suddenly altered around 5am on day of presentation.  The patient started her day gardening outside and was noticed by the husband to be more confused, not following directions and unwilling to get off the couch.  She has been going to the bathroom more this morning with minimal urine output.  The husband denied any fevers, chills, nausea/vomiting, chest pain, shortness of breath, changes in bowel or bladder function or any recent travel or sick contacts.  Home medications include ASA 81mg qday, Januvia and some other medication for diabetes.  Social history significant for being born in China, immigrated 20 years ago.  She denies any tobacco/drug/alcohol use.

Vital signs: T 36.8C, HR 107, BP 162/98, SpO2 94% RA

Physical Exam significant for patient moaning in bed and having difficulty answering questions, dilated, non-reactive pupils, no meningismus, tachycardic, skin warm and dry and A&Ox0.  No focal neurological deficits noted.

CBC: WBC 10.5 > Hb 16.6/Hct 49.2 <Plt 247

CMP:

Na 145/K 4.3/Cl 102/HCO3 28/BUN 12/Cr 0.46 <Glucose 209

ALP 70>T.protein 6.2/Albumin 4.3/AST –/ALT 23/Tbili 0.5

EKG: Normal sinus but with signs of widening QT.

Infectious workup performed which was negative except for urine culture showing 100K CFU of E. coli.

Altered mental status workup performed with normal TSH level, normal ammonia level, normal Tylenol/salicylate levels and negative urine toxicity.

CTH negative for any acute hemorrhage or shifts.

Further history obtained showed that the patient took a flower (later identified as Jimson weed) from her garden and brewed it into a tea that she took prior to becoming altered.  There was concern that the tea caused an anticholinergic toxicity in the patient.

Treatment: Toxicology was consulted in the ED for concern for anticholinergic toxicity.  She was given Mg for the concern of widening QRS on EKG.  She was treated with supportive care including benzo for sedation and was monitored in the MICU for a day prior to discharge.

Take home points:

Related article:

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.